Florida, 2011

Lightning Strike in Florida, January 21, 2011

January 21, 2011 · NWS MLB · 1 event in 1 county or zone

Lightning associated with an early morning thunderstorm hit a home in Ocoee. The lightning strikes started a fire which destroyed the home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Lightning associated with an early morning thunderstorm hit a home in Ocoee. The lightning strikes started a fire which destroyed the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 20, 9:11 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jan 20, 9:11 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
911 PM EST THU JAN 20 2011

.DISCUSSION...

TONIGHT...PRE FRONTAL TROUGH HAS DEVELOPED ACROSS NORTH FLORIDA INTO
THE EASTERN GULF OF MEXICO THIS EVENING...THIS IS LIKELY A RESULT OF
THE AREA COMING UNDER THE INFLUENCE OF THE ASCENT WITH THE RIGHT
REAR QUADRANT OF THE 130KT JET ACROSS THE SOUTHEAST AND MID
ATLANTIC. PRECIP HAS ALREADY PUSHED INTO THE PENINSULA FROM THE WEST
COAST WITH LIGHT RAIN REACHING INTO THE FAR NORTHERN SECTIONS OF
LAKE AND VOLUSIA COUNTY.

00Z SOUNDING FROM THE CAPE SHOWS THAT MOISTURE HAS INCREASED TO
1.26" OVER THIS MORNING'S 0.70" AND WITH SURFACE DEWPOINTS IN THE
MID TO UPPER 60S FROM BREVARD SOUTHWARDS...THERE APPEARS TO BE JUST
ENOUGH LINGERING SURFACE BASED INSTABILITY FOR SOME OF THE TSTMS
OVER THE GULF TO REACH INTO THE CENTRAL PENINSULA LATER TONIGHT.
BULK OF PRECIP LOOKS TO MOVE THROUGH THE AREA AROUND AND JUST AFTER
DAYBREAK AS THE ACTUAL FRONT PUSHES THROUGH THE PENINSULA.

HAVE ADJUSTED POPS AND WEATHER ACROSS THE AREA TO ACCOUNT FOR
CURRENT TRENDS WITH DEVELOPMENT OVER THE GULF. TEMPERATURES LOOK TO
REMAIN MILD AND HUMID IN THE MID-UPPER 60S WITH A FEW LOCATIONS
ALONG THE TREASURE COAST PERHAPS REMAINING NEAR 70 OVERNIGHT.

FROM PREVIOUS DISCUSSION...
FRIDAY...AS THE SRN H25 JET LIFTS PUSHES OFF THE MID ATLC COAST...A
BROAD SFC/LOW LVL TROF OVER THE DEEP SOUTH/MID ATLC WILL COALESCE
INTO A CLOSED LOW AS IT MOVES OFF THE CAROLINA COAST.  THE RESULTING
INCREASING IN LOW LVL TORQUE WILL COMBINE WITH A STRONG WRLY MID LVL
FLOW OVER THE SRN TIER STATES TO PUSH THE FRONT INTO THE CENTRAL
PENINSULA BY SUNSET.

DEEP MOISTURE WITHIN THE TROF WHICH WILL BE REINFORCED BY MODERATE
TO HIGH DLM MOISTURE AS IT MOVES THRU THE GOMEX.  NMRS/WDSPRD SHRAS
AREAWIDE AFT SUNRISE.  DYNAMIC LIFT DOES WITH THE SYSTEM IS NOT
STRONG...AND THE MID LVL TROF IS SHOWING NO SIGN OF DEEPENING INTO A
CLOSED SYSTEM.  STILL...THE AREA WILL INCREASINGLY FALL UNDER UNDER
THE INFLUENCE OF THE UPR LVL DIVERGENCE FROM THE SRN JET.
ALSO...SFC DEWPOINTS IN THE L/M60S AND LOW LVL CONVERGENCE NEAR THE
FRONTAL BNDRY...WILL PROVIDE SUFFICIENT LOW LVL INSTABILITY TO KEEP
THE MENTION OF TSRAS IN THE FCST.

MAX TEMP SPREAD WILL BE LARGER THAN AVG DUE TO THE TIMING OF THE
PRECIP/COLD FRONT.  WINDS WILL VEER TO THE NW N OF I-4 SHORTLY AFT
DAYBREAK...WHILE W/SW WINDS WILL PREVAIL THROUGH MID AFTN AROUND THE
LAKE OKEECHOBEE REGIONS.  FURTHERMORE...THE EARLIER ONSET/LONGER
PRECIP DURATION OVER THE N WILL SUPPRESS MAX TEMPS AS WELL...M/U60S
N OF I-4...M/U70S TREASURE COAST/LAKE OKEECHOBEE REGION.

&&

.AVIATION...
THRU 21/05Z...PREVAILING VFR WITH CIGS AOA FL040. -RA NORTH OF
KLEE-KDAB MAY LEAD TO OCCASIONAL MVFR CONDITIONS.

21/05Z-21/08Z... CIGS BCMG IFR NORTH OF KMLB-KISM...AREAS MVFR VSBYS
IN BR...SFC WNDS SW AOB 10KTS...SCT SHRAS/ISOLD TSRAS BECOMING NMRS
AROUND 08Z NORTH OF SAME LINE.

AFTER 08Z...FRONTAL PASSAGE MOVING THROUGH AREA WITH SW WINDS
BECOMING NW BEHIND FRONT. NMRS SHRA/ISOLD-SCT TSRA AHEAD AND ALONG
FRONT WITH MVFR CIGS AND -RA LINGERING BEHIND. FRONT EXPECTED TO
CLEAR KDAB AROUND 12Z...ORLANDO METRO AROUND 15Z AND KMLB BY 18Z.

&&

.MARINE...
TONIGHT/FRIDAY...STORM SYSTEM MOVING THRU THE MS RIVER VALLEY WILL
PUSH INTO THE FL PENINSULA OVERNIGHT...DRAGGING A COLD FRONT THROUGH
THE FL PENINSULA.  SFC/BNDRY LYR WINDS WILL VEER FROM S/SW TO N/NW
BEHIND FRONTAL PASSAGE ACROSS THE WATERS EARLY FRI
MORNING...INCREASING TO 10-15KTS NEARSHORE...15-20KTS OFFSHORE
AROUND DAYBREAK. SEAS WILL REMAIN AROUND 3FT NEARSHORE AND 5FT
OFFSHORE OVERNIGHT...BUT WILL INCREASE TO 3-4FT NEARSHORE AND
5-6FT OFFSHORE BY MIDDAY FRI...SCA CONDITIONS POSSIBLE OVER THE
GULFSTREAM AS WINDS SHIFT THRU DUE NORTH.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

MOSES
Hazardous weather outlook, Jan 20, 7:28 PM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
728 PM EST THU JAN 20 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-211000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
728 PM EST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
SHOWER CHANCES WILL INCREASE OVER NORTH CENTRAL FLORIDA TONIGHT...
ALONG WITH THE POTENTIAL FOR THUNDERSTORMS TOWARD DAYBREAK FRIDAY.
IN ADDITION TO OCCASIONALLY HEAVY DOWNPOURS...STORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND MAY CONTAIN STRONG
WIND GUSTS OF 40 TO 50 MPH.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS MOVING EASTWARD FROM THE MAINLAND OVER THE COASTAL ATLANTIC WATERS
LATE TONIGHT WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF
35 KNOTS...ESPECIALLY FROM PORT CANAVERAL NORTHWARD.

...WIND AND SEA IMPACT...
WEST TO SOUTHWEST WINDS WILL INCREASE TO 15 TO 20 KNOTS LATE TONIGHT
ACROSS THE OFFSHORE ATLANTIC WATERS NORTH OF SEBASTIAN INLET. SMALL
CRAFT OPERATORS SHOULD EXERCISE CAUTION WHILE VENTURING WELL OFFSHORE
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES WILL CONTINUE FRIDAY MORNING OVER EAST
CENTRAL FLORIDA AND INTO EARLY AFTERNOON ACROSS THE TREASURE
COAST AND LAKE OKEECHOBEE BEFORE PASSAGE OF A COLD FRONT.
NORTHERLY FLOW BEHIND THE FRONT FRIDAY NIGHT INTO SATURDAY WILL
ELEVATE SEAS OVER THE ATLANTIC AND BRING AN INCREASED FIRE WEATHER
CONCERN THIS WEEKEND. ANOTHER WEAK LOW IS EXPECTED TO DEVELOP IN
THE GULF OF MEXICO LATE SUNDAY AND MOVE QUICKLY EAST BRINGING A
CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

15/44

The radar

The Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
January 21, 2:00 AM EST
Where
Orange County, 0.88 mi NNW of Fullers
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
28.611, -81.557

Lightning strike to a 4000 square foot home started a fire which destroyed the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270723.